Cipro: The Sequel

So, my doctor prescribed Cipro for a relatively mild but persistent gastrointestinal something or other I reported. Before I took one, I noted the rather alarming-sounding list of possible side effects. Maybe at that point I should have said, gee, I don’t really feel that bad, and I’ll wait before I take this stuff. But I took the first of the 10 pills in the five-day course prescribed, and the second. And then I googled “quinolone” — the class of antibiotics of which Cipro is part.

Even factoring in the fear-and-panic-amplification effect of the Web, what I found was kind of unnerving. The first hit you get is to the Quinolone Antibiotics Adverse Reaction Forum; on the top level, that’s just a bunch of links, including many that no longer work. One that does work is to the alarmist-sounding DrugVictims.org. More links. One that caught my eye was an October 2001 article from the Wall Street Journal: “Surge in Cipro Use Spurs Concern About Side Effects.” It starts:

“After anthrax fears spurred everyone from New York’s governor to hundreds of postal workers to take the antibiotic Cipro, drug-safety experts are now predicting a rash of health problems caused by the drug itself.

“Most troubling is the fact that three similar drugs, all chemical cousins of Cipro, already have been pulled off the market after being linked with severe side effects and even death.

“Cipro, or ciprofloxacin, is one of several fluoroquinolones, a controversial class of antibiotics that can cause a range of bizarre side effects: from psychological problems and seizures to ruptured Achilles tendons.”

I was already feeling uncomfortable taking this drug. Now I felt like I didn’t want to take another dose of Cipro. So, even imagining the warnings about starting an antibiotic and not finishing it, I stopped taking the stuff (how much harm could one day’s worth do? I guess I’ll be finding out). Of course, to be a perfectly responsible health consumer, I probably should have conferred with my Kaiser physician first. What I did instead was send him an email just now telling him about my uneasiness with taking this medicine and what I decided to do. It’ll be interesting to hear what he has to say about it.

I’m also thinking about where you draw the line on this kind of concern. Very few medical treatments are without risks, from aspirin to flu shots to childhood immunization. Sometimes the risks are serious. I guess I’m thinking about the benefits of taking Cipro versus the potential cost. The benefit is that this antibiotic will make good and sure any potentially harmful bacteria in my digestive tract (as well as all the other flora down there) are good and dead. The potential cost I’m most worried about is suffering some sort of traumatic muscle or tendon injury somewhere down the line brought on by the drug.

4 Replies to “Cipro: The Sequel”

  1. But, are you feeling any better? I don’t understand why you were prescribed such a strong drug without at least trying something that had less alarming side effects.
    Interesting what Judy said. I was just reading another blog where the author mentioned she had to stop eating wheat for some years. She didn’t say why, though.

  2. Whenever I hear the word wheat, I think of Woody Allen’s “Love and Death” and the scene in which he and Diane Keaton intone the “wheat … wheat” over and over.
    But as to your comment, I’ve never had any problem with wheat, although it’s worth experimenting with cutting it out to see what happens.

  3. Fluoroquinolones are TOXIC from the first pill. Cipro (Ciprofloxacin), Levaquin(Levofloxacin), Avelox (Moxifloxacin) and others of this class, even Baytril and 4 others for PETS!! Baytril was originally developed for US, but when it began harming humans, it was conveniently DUMPED onto our beloved PETS!! Please visit FQRESEARCH.ORG for the TRUTH, medical and legal documents about the TOXICITY of this drug that even CHILDREN are prescribed for minor EAR and EYE infections!! VIGAMOX is also a FLUOROQUINOLONE eyedrop.

  4. I wish I had done what you did and had stopped that medication on the first pill. I took it for a minor infection where another antibiotic could have been prescribed. I took 10 in total and their “mild” side effects are very long lasting. It has been a month since I took it and I have tendinitis in my shoulder and Achilles tendon. Every day I wake up.. I am surprised to feel those tendons still hurting. Can’t run much with confidence because my Achilles tendons start to ache and I fear I might rupture one. Many of my joints crack when I move them. It’s ridiculous!
    Quitting that drug when it is prescribed for something minor and looking for another alternative can definitely save you much pain.

Leave a Reply

Your email address will not be published. Required fields are marked *